Colorado, 2012

Tornado in Colorado, September 25, 2012

September 25, 2012 · NWS PUB · 1 event in 1 county or zone

A strong storm produced a non-mesocyclone (landspout) tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A strong storm produced a non-mesocyclone (landspout) tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Sep 25, 11:12 AM MST, 1 hour 43 minutes earlier.

Area forecast discussion, Sep 25, 11:12 AM MST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
1212 PM MDT TUE SEP 25 2012

.AVIATION...

VFR CONDITIONS EXPECTED OVER THE TAF SITES...KPUB...KALS AND KCOS
NEXT 24H. ISOLATED TSRA WILL BE POSSIBLE MAINLY THIS AFTERNOON AND
EARLY EVENING. BRIEF MVFR CONDITIONS COULD OCCUR AT EACH SITE AS
ANY TSRA MOVE OVER. OVERALL SYNOPTICS WINDS WILL BE LIGHT.

&&

.PREV DISCUSSION... /ISSUED 714 AM MDT TUE SEP 25 2012/

AVIATION...

FOG HAS DEVELOPED AT KALS WITH LIFR CONDITIONS. EXPECTING THIS TO
BEGIN DISSIPATING AROUND 15Z.  OTRW...SHOULD BE A LOT OF CLOUD COVER
TODAY...BUT EXPECTING VFR CONDITIONS AT THE TAF SITES. THIS
AFTERNOON KCOS...KPUB AND KALS COULD SEE SHOWERS OR TSTMS IN THE
VCNTY. PCPN AND CLOUDS WL OBSCURE THE MTN TOPS AT TIMES TODAY.
CHANCES FOR PCPN ARE EXPECTED TO DECREASE AFTER THE EVENING HOURS.
VFR CONDITIONS ARE EXPECTED AT THE TAF SITES OVERNIGHT.

PREV DISCUSSION... /ISSUED 318 AM MDT TUE SEP 25 2012/

SHORT TERM...
(TODAY AND TONIGHT)

WV IMAGES THIS MORNING SHOWING THE UPR LOW CIRCULATION OVR WRN UT.
RADAR SHOWING SOME ECHOES OVR PORTIONS OF THE CONTDVD AND SRN
SANGRES...WITH KCPW REPORTING SOME SNOW.  THE UPR LOW CENTER IS
FORECAST TO MOVE TO AROUND THE WRN CO BORDER BY THIS EVENING...AND
THEN SHOWING LITTLE MOVEMENT OVERNIGHT.  THROUGH THE MORNING
HOURS...PCPN IS EXPECTED TO INCREASE OVR THE MTNS AND HIGH
VALLEYS...AND THEN SPREAD OVR THE SOUTHEAST PLAINS IN THE
AFTERNOON. THE MTNS WL SEE THE HIGHEST PCPN CHANCES TODAY.  STILL
EXPECTING TO SEE SNOW OVR THE HIGHEST PEAKS TODAY...WITH GENERALLY
LIGHT ACCUMULATIONS.  HIGH TEMPS TODAY WL BE A BIT COOLER...WITH
GENERALLY AROUND AVERAGE READINGS OVR THE SERN PLAINS...AND SLIGHTLY
BELOW AVERAGE IN THE SAN LUIS VALLEY.

MSTR OVR THE FORECAST AREA OVERNIGHT IS NOT THAT IMPRESSIVE IN THE
NAM...WITH THE BETTER MSTR EXPECTED TO BE TO OUR NORTH AND WEST.  PCPN
CHANCES ARE EXPECTED TO DECREASE...WITH THE NAM AND WRF SHOWING
LITTLE CHANCE FOR PCPN ACRS THE FORECAST AREA BY LATE NIGHT.  THE
GFS KEEPS SOME PCPN GOING THRU THE NIGHT OVR PORTIONS OF THE SERN
PLAINS.  WL GO WITH JUST ISOLD POPS ACRS THE FORECAST AREA FOR
THE LATE NIGHT HOURS. /28

LONG TERM...
(WEDNESDAY THROUGH NEXT TUESDAY)

.SHOWERS CONTINUE THROUGH THURSDAY...

A MOIST AND UNSETTLED PATTERN SHOULD PERSIST THROUGH MOST OF THIS
WEEK. THE UPPER LEVEL LOW THAT IS CURRENTLY MOVING INTO UT WILL
ESSENTIALLY STALL OUT OVER WRN CO ON WED...AS THE SRN JET STREAM
REMAINS WEAK AND A REINFORCING SHORTWAVE MOVES THROUGH MT DURING
THE DAY. STILL A BIT UNCLEAR HOW MUCH PRECIP TO EXPECT...WITH POOR
RUN TO RUN CONSISTENCY IN MODEL QPF. BUT WIDESPREAD SHOWERS SEEM
LIKELY...ESPECIALLY FOR THE MT AREAS ON WED. WET BULB ZERO WILL
DRIVE SNOW LEVELS DOWN TO ABOUT 11000 FEET THROUGH THE END OF THE
WEEK...AND WITH PERSISTENT SHOWERS COULD SEE SOME LOCAL
ACCUMULATIONS OF 2-6 INCHES FOR THE HIGHEST ELEVATIONS. PIKES
PEAK AND INDEPENDENCE PASS COULD SEE SNOWFALL IN THAT RANGE. WITH
ABUNDANT CLOUDS AND SHOWERS...HIGH TEMPS WILL BE HELD IN THE 60S
TO LOWER 70S WED-THU OVER THE PLAINS...EXCEPT FOR THE FAR ERN ZONES
WHICH SHOULD STAY A BIT WARMER.

SHOWERS SHOULD SHIFT TO THE ERN PLAINS ON THU AS THE UPPER LOW SLOWLY
LIFTS OFF TO THE NE. UNCERTAINTY GROWS TOWARD THE END OF THE WEEK...
AS THE GFS KEEPS UPSLOPE FLOW OVER ERN CO...AND DRAGS ANOTHER FRONT
ACROSS THE AREA LATE SAT INTO SUN. THIS SAME FEATURE IS EVIDENT IN
THE ECMWF SOLUTION...THOUGH NOT QUITE AS STRONG. ENSEMBLES SHOW
DECREASING POPS THROUGH THE WEEKEND...AND WILL STICK WITH THAT
SCENARIO FOR NOW...BUT POPS MAY HAVE TO BE RAISED IF LATER RUNS
CONTINUE TO INDICATE THIS SECONDARY FRONTAL SYSTEM.

THE GFS SOLUTION ESSENTIALLY PRECLUDES ANY SUBTROPICAL MOISTURE FROM
REACHING SRN CO EARLY NEXT WEEK...AND WOULD LEAD TO DRY AND WARMING
CONDITIONS MON-TUE. THE LATEST EC HAS ALSO BACKED OFF ON THE
SUBTROPICAL TAP. GIVEN THE DIFFICULTY MODELING THE TROPICAL IMPACT
AND THE INCONSISTENT MODEL RUNS...AM NOT YET READY TO WRITE OFF
THE POTENTIAL IMPACT FROM THE REMNANTS OF MIRIAM. HOWEVER...WILL
STICK WITH THE ENSEMBLE CONSENSUS FOR NOW WHICH SUGGESTS THE DRYING
TREND INTO EARLY NEXT WEEK. 44

AVIATION...

SHOULD BE A LOT OF CLOUD COVER TODAY...BUT STILL EXPECTING VFR
CONDITIONS AT THE TAF SITES. COULD SEE SOME SHOWERS IN THE VCNTY OF
KALS THIS MORNING.  THIS AFTERNOON KCOS...KPUB AND KALS COULD SEE
SHOWERS OR TSTMS IN THE VCNTY.  PCPN AND CLOUDS WL OBSCURE THE MTN
TOPS AT TIMES TODAY.  CHANCES FOR PCPN ARE EXPECTED TO DECREASE
AFTER THE EVENING HOURS.  VFR CONDITIONS ARE EXPECTED AT THE TAF
SITES OVERNIGHT.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

34/34
Hazardous weather outlook, Sep 25, 10:21 AM MST, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1121 AM MDT TUE SEP 25 2012

COZ058>089-093>099-261730-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1121 AM MDT TUE SEP 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED...MAINLY THIS AFTERNOON AND
EVENING. THE MAIN THREAT FROM THESE STORMS WILL BE LIGHTNING AND
LOCAL WIND GUSTS TO AROUND 45 MPH. SOME LIGHT SNOW ACCUMULATIONS
WILL BE POSSIBLE ABOVE 12000 FEET.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WIDESPREAD SHOWERS AND A FEW THUNDERSTORMS WILL CONTINUE ON WEDNESDAY
AND MAY LINGER INTO THURSDAY. THE MAIN THREATS FROM STORMS WILL BE
LIGHTNING AND WIND GUSTS TO 40 MPH. ABOVE 12,000 FEET...ADDITIONAL
SNOW ACCUMULATIONS OF AN INCH OR TWO WILL BE POSSIBLE. STORMS SHOULD
BE LESS WIDESPREAD OVER THE WEEKEND...AND BY MONDAY HIGH PRESSURE
SHOULD LIMIT THE POTENTIAL FOR MORE STORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.

34/34

In the hours before

Special weather statement, Sep 25, 11:26 AM MST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
1226 PM MDT TUE SEP 25 2012

COZ081-085-251930-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-
INCLUDING THE CITIES OF...WOODLAND PARK...COLORADO SPRINGS
1226 PM MDT TUE SEP 25 2012

THROUGH EARLY AFTERNOON...RAIN SHOWERS WITH ISOLATED THUNDER WILL
MOVE ACROSS THE WALDO BURN SCAR. RAINFALL AMOUNTS UP TO 0.25
INCHES AN HOUR COULD OCCUR WITH THE HEAVIEST SHOWERS.
Local storm report, Sep 25, 11:41 AM MST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1241 PM MDT TUE SEP 25 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     HEAVY RAIN       CASCADE                 38.90N 104.97W
09/25/2012  M0.75 INCH       EL PASO            CO   TRAINED SPOTTER

            THE BRUNT OF THIS RAIN FELL WEST OF THE WALDO CANYON BURN
            SCAR. PEA SIZED HAIL FELL WITH THE RAIN.

&&

MN
Special weather statement, Sep 25, 12:20 PM MST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
120 PM MDT TUE SEP 25 2012

COZ081-082-084-085-251945-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT-NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-PIKES PEAK ABOVE 11000 FT-TELLER COUNTY/RAMPART RANGE ABOVE
7500FT/PIKE'S PEAK BETWEEN 7500 AND 11000 FT-
120 PM MDT TUE SEP 25 2012

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  CENTRAL TELLER COUNTY IN CENTRAL COLORADO...
  NORTHWESTERN EL PASO COUNTY IN EAST CENTRAL COLORADO...
  THIS INCLUDES...WEST CENTRAL COLORADO SPRINGS AND THE WALDO
  CANYON BURN SCAR.

AT 115 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CASCADE...OR 10 MILES NORTHWEST OF COLORADO
SPRINGS...WHICH WAS MOVING TOWARD THE NORTHWEST AT 5 MPH. MORE
THUNDERSTORMS WERE DEVELOPING OVER WESTERN PORTIONS OF COLORADO
SPRINGS...AND IF THEY CONTINUE TO INTENSIFY THEN FLASH FLOODING
COULD OCCUR.

LOCATIONS IMPACTED INCLUDE...
  WALDO CANYON BURN SCAR.
  CHIPITA PARK.
  WOODLAND PARK.
  GREEN MOUNTAIN FALLS.
  CRYSTOLA.

LOCALLY HEAVY RAIN CAN BE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

The radar

The Pueblo radar (KPUX), 209 km away, was scanning. The volume nearest the first event began at 19:56 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Rio Grande

When
September 25, 12:55 PM MST to 1:00 PM MST
Where
Rio Grande County, 0.72 mi S of Del Norte to 1.68 mi SE of Del Norte
Rating
EF0
Path length
1.38 mi
Path width
100 yd
Property damage
$5,000
Reported by
Public
Coordinates
37.669, -106.351

A strong storm produced a non-mesocyclone (landspout) tornado just south of Del Norte. There was minor damage to several properties...including one property which sustained damage to a camper and minor structural damage to the house.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2012Every state in 2012This day in weather historyThe tornado archive for Colorado, 2012Warnings in Colorado, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 404822.